Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 212, NWS Wichita, KS

August 9, 2017Harper County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 9, 2017, 7:12 PM CDT for Harper County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2017, 7:12 PM CDT (00:12 UTC)
Expired
Aug 9, 2017, 8:00 PM CDT
In force
48 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Harper County, KS

The radar

The Vance AFB radar (KVNX), 40 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2017-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 809 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2017-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
809 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

202 
WUUS53 KICT 100012
SVRICT
KSC077-100100-
/O.NEW.KICT.SV.W.0212.170810T0012Z-170810T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
712 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southeastern Harper County in south central Kansas...

* Until 800 PM CDT

* At 712 PM CDT, a severe thunderstorm was located over Anthony,
  moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Anthony, Bluff City and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
      3700 9780
TIME...MOT...LOC 0012Z 322DEG 18KT 3719 9804 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
2 follow-up statements
471 
WWUS53 KICT 100037
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
737 PM CDT WED AUG 9 2017

KSC077-100100-
/O.CON.KICT.SV.W.0212.000000T0000Z-170810T0100Z/
Harper KS-
737 PM CDT WED AUG 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN HARPER COUNTY...

At 737 PM CDT, a severe thunderstorm was located 6 miles southeast of
Anthony, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Anthony, Bluff City and Freeport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
      3700 9780
TIME...MOT...LOC 0037Z 322DEG 18KT 3709 9794 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
298 
WWUS53 KICT 100056
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
756 PM CDT WED AUG 9 2017

KSC077-100105-
/O.EXP.KICT.SV.W.0212.000000T0000Z-170810T0100Z/
Harper KS-
756 PM CDT WED AUG 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARPER COUNTY
WILL EXPIRE AT 800 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

LAT...LON 3700 9818 3705 9819 3725 9787 3723 9780
      3700 9780
TIME...MOT...LOC 0055Z 322DEG 18KT 3702 9787 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 6:36 PM CDT, 36 minutes earlier.

Area forecast discussion, Aug 9, 6:36 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
636 PM CDT Wed Aug 9 2017

.SHORT TERM...(This evening through Saturday night)
Issued at 206 PM CDT Wed Aug 9 2017

Showers and storms that are lingering over east/central KS look
to be the result of 850-700mb moisture advection that will
continue this afternoon over at least eastern KS. Meanwhile,
surface based storm development is expected along a surface trough
from central Nebraska into far nw KS. This activity is expected
to try and work to the southeast this evening, potentially
impacting at least central KS. Also cant rule out at least some
iso activity just about anywhere tonight as mid level warm
advection remains with minimal capping.

Low level moisture will remain on the high side for Thu which will
lead to some better instability with the airmass remaining
uncapped. Not much in the way of surface focus for activity Thu
with upslope processes over the high Plains providing the most
likely forcing for development. There is strong model agreement in
widespread storms developing Thu evening as 850-700mb theta-e
advection and moisture transport really ramps up. In addition, a
decent upper jet looks to track across northern KS Thu night,
placing much of the forecast area in the right entrance region of
the jet. Even with meager instability, with increasing shear,
can't rule out a strong/severe storm Thu night, however feel that
high rainfall rates and potential flooding will be the bigger
issue. This will mainly be due to an unseasonal high PW airmass
in place.

Bulk of the activity should be pushing south of the forecast area
for Fri with just some lingering sct activity over far southern
KS. Pattern looks to become active again Sat into Sat night as
both ECMWF and GFS agree on shortwave energy digging across the
northern Rockies and swinging into the northern Plains.

Even though higher dewpoints will continue to make it feel muggy,
confidence is high that afternoon maxes remain below seasonal
normals as they continue to top out in the 80s.

.LONG TERM...(Sunday through Wednesday)
Issued at 206 PM CDT Wed Aug 9 2017

There is decent agreement between medium range models in some weak
ridging setting up over the Rockies/high Plains for Sun into Mon
with a shortwave trough anchored from the Great Lakes into the
Ohio Valley. The big question for our precip chances through these
periods will be how far south the baroclinc zone gets pushed. If
it hangs up over southern KS then we would likely continue at
least some sct storm chances. However, there are also model
solutions pushing the front down into OK which would greatly
diminish our precip chances. So with model differences will not go
too far yet in either direction. Confidence is much higher with
regards to temps, as they will remain well below seasonal
averages through these extended periods.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Aug 9 2017

Convective activity ongoing will continue moving southeast across
the region. Storms are gradually decreasing in intensity and this
trend is expected to continue.

Overnight, there is a small chance of some fog across areas that
receive rain, but confidence is too low to introduce into the TAFs
at this time. Will continue to monitor the situation.

Additional storms expected Thursday mainly during the afternoon
and evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  87  68  84 /  70  30  70  20
Hutchinson      66  86  66  83 /  90  20  60  20
Newton          66  85  66  82 /  50  30  60  20
ElDorado        66  85  67  83 /  60  40  60  20
Winfield-KWLD   68  87  68  84 /  50  40  70  30
Russell         63  84  63  84 /  20  20  40  10
Great Bend      65  85  65  84 /  90  20  50  20
Salina          65  86  66  85 /  50  20  40  10
McPherson       65  86  65  83 /  70  20  50  20
Coffeyville     68  85  68  84 /  40  60  60  40
Chanute         67  84  68  84 /  60  60  50  30
Iola            66  84  67  83 /  60  60  50  30
Parsons-KPPF    68  84  68  84 /  40  60  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RBL
LONG TERM...RBL
AVIATION...KRC
Hazardous weather outlook, Aug 9, 5:24 PM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
524 PM CDT Wed Aug 9 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-102230-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
524 PM CDT Wed Aug 9 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms will be possible into the early evening hours.  A
few storms west of I-135 will be capable of golfball size hail,
winds to 60 mph along with heavy rainfall. For the remainder of the
overnight hours the stronger storms will be capable of 50 mph winds,
small hail and brief heavy rain.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances will increase Thursday evening, especially
across southern Kansas. While a couple severe storms producing
large hail and downburst winds can't be ruled out, the bigger
threat looks to be heavy rain and potential flooding Thursday night.

Scattered storm chances will continue over much of the area for the
weekend into the start of the work week. Some of these storms could
become strong, and will be capable of producing gusty winds, small
hail, and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

KRC

In the hours before

Special weather statement, Aug 9, 4:22 PM CDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
422 PM CDT WED AUG 9 2017

KSZ091-092145-
Harper KS-
422 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Harper County in south central Kansas...

* Until 445 PM CDT

* At 420 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Attica...
  moving east at 20 mph.

Hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Anthony, Harper, Attica, Bluff City, Freeport and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3706 9829 3728 9828 3728 9780 3706 9780
TIME...MOT...LOC 2122Z 287DEG 10KT 3716 9821

HAYES
Local storm report, Aug 9, 4:33 PM CDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
433 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             HOISINGTON              38.52N 98.78W
08/09/2017  M1.75 INCH       BARTON             KS   PUBLIC

&&

JAS
Local storm report, Aug 9, 5:00 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ALBERT                  38.45N 99.01W
08/09/2017  E1.75 INCH       BARTON             KS   PUBLIC

&&

RBL
Local storm report, Aug 9, 5:24 PM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
524 PM CDT WED AUG 09 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     FLOOD            ELLINWOOD               38.36N 98.58W
08/09/2017                   BARTON             KS   PUBLIC

            STREET FLOODING IN ELLINWOOD.

&&

JAS
Special weather statement, Aug 9, 6:30 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
630 PM CDT WED AUG 9 2017

KSZ082-091-100000-
Harper KS-Kingman KS-
630 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Harper County in south central Kansas...
  South central Kingman County in south central Kansas...

* Until 700 PM CDT

* At 628 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles east of Nashville, or 11
  miles north of Attica...moving southeast at 20 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Harper, Attica, Spivey and Crystal Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3716 9816 3732 9835 3735 9835 3749 9822
      3739 9794 3723 9791
TIME...MOT...LOC 2330Z 302DEG 19KT 3740 9825

LAWSON
Special weather statement, Aug 9, 6:51 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
651 PM CDT WED AUG 9 2017

KSZ067-082-100015-
Reno KS-Kingman KS-
651 PM CDT WED AUG 9 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Reno County in south central Kansas...
  Northwestern Kingman County in south central Kansas...

* Until 715 PM CDT

* At 650 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Turon, or 6 miles southeast of
  Neola...moving southeast at 35 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Pretty Prairie, Arlington, Turon, Sylvia, Langdon and Penalosa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3801 9847 3783 9791 3760 9826 3774 9847
TIME...MOT...LOC 2351Z 307DEG 30KT 3782 9841

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 7:26 PM CDTSpecial Weather StatementICTKingman34 min
Aug 9, 7:45 PM CDTSpecial Weather StatementICTKingman30 min
Aug 9, 11:21 PM CDTAreal Flood WarningICTCowley4 hr
Aug 10, 1:09 AM CDTDense Fog AdvisoryICTBarton, Ellsworth, Lincoln, Russell, Saline9 hr
Aug 10, 3:15 AM CDTAreal Flood WarningICTCowley7 hr
Aug 10, 2:04 PM CDTFlash Flood WatchICTBarton, Cowley, Harper, Kingman, Reno, Rice and 2 more15 hr
Aug 10, 4:28 PM CDTSevere Thunderstorm WarningICTBarton39 min
Aug 10, 5:29 PM CDTSpecial Weather StatementICTElk31 min
Aug 10, 6:01 PM CDTSpecial Weather StatementICTGreenwood29 min
Aug 10, 6:17 PM CDTSevere Thunderstorm WarningICTGreenwood43 min
Aug 10, 6:23 PM CDTSpecial Weather StatementICTKingman37 min
Aug 10, 6:46 PM CDTSpecial Weather StatementICTSumner29 min
Aug 10, 6:52 PM CDTSpecial Weather StatementICTChautauqua38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.